Why reverse sedation?

  1. I went to the ER on Monday with a dislocated patella. I was given Demerol and Versed for sedation prior to having it reduced. The ER doc successfully reduced the dislocation, and I was left for awhile with my hubby at my bedside while the doc and nurse tended to other patients. I was on a cardio-respiratory monitor, pulse oximeter and dinamapp with stable vs. I was sitting up talking to hubby, and was dozey, but quite capable of responding to questions, requests, etc. I had no respiratory depression or other adverse reactions to the medications.

    After about a half hour, the nurse returned and stated that she had more medication for me. Almost immediately after being given the IV med, I began to feel intensely nauseated, flushed then chilled, and began shivering uncontrollably. When I asked what I had been given, she said it was Narcan. When I asked why, she said that it was necessary to reverse the sedation. In the next breath she told me that I could have Vicodin for pain if needed, and that I would have to stay for about 2 more hours as X-ray was backed up and they wouldn't release me until the post-reduction films could be read.

    Why on earth was it "necessary" to reverse the sedation? I have never abused drugs, had no adverse reactions to the sedation, was getting good pain relief, and was not going anywhere for at least 2 more hours. I guess I could understand doing it if it would hasten my DC, or if they were in desperate need of the bed for someone else, but that was not the case. I have never felt so miserably sick in my life. Fortunately, it did not last long, but it seemed so unnecessary. I asked the Ortho about it when I saw him the next day, and he couldn't offer any explanation. Next time, I'll know to ask what med the nurse is wielding prior to it being given!
    •  
  2. 20 Comments

  3. by   kmchugh
    Based only on what you wrote, it wasn't necessary, and in fact it was probably cruel. If your patella was dislocated, then I'd guess it was still hurting some post reduction. Reverse the narcotic, reverse the pain control. Additionally, reversal can make you feel quite ill, but then you know that, don't you? And, once the narcan was given, vicoden was effectively rendered useless as well.

    Some docs and hospitals feel that reversal might alleviate them from liability if the patient has an adverse reaction (apnea, etc) post procedure, but they had waited long enough to be relatively certain that wasn't going to happen to you.

    Just my $.02.

    K McHugh, CRNA
  4. by   ang75
    I agree 100%! I begged for Narcan after knee surgery-I had been given way too many different pain meds for me and couldn't take it. After the chilling and puking subsided, i would have gladly taken the pain over the being overmedicated.
    Quote from kmchugh
    Based only on what you wrote, it wasn't necessary, and in fact it was probably cruel. If your patella was dislocated, then I'd guess it was still hurting some post reduction. Reverse the narcotic, reverse the pain control. Additionally, reversal can make you feel quite ill, but then you know that, don't you? And, once the narcan was given, vicoden was effectively rendered useless as well.

    Some docs and hospitals feel that reversal might alleviate them from liability if the patient has an adverse reaction (apnea, etc) post procedure, but they had waited long enough to be relatively certain that wasn't going to happen to you.

    Just my $.02.

    K McHugh, CRNA
  5. by   CHATSDALE
    Hope You Are Feeling Better....maybe It Was Just Customary To Give Narcan B/4 Discharge But Maybe It Was Connected To Vital Signs...it Your Husband Was There To Drive You They Should Have A Reason Before Giving
  6. by   BabyRN2Be
    I know that I'm not a nurse yet, but in my opinion, that didn't make any sense to me. I know that Narcan is fast acting, but you weren't having any adverse reactions, they weren't desperate to D/C you, and it sounds like they made the Vicodin useless! What goes through some people's minds, I dunno. Especially when you're going through pain already.

    I hope that you are feeling better.
  7. by   steve0123
    Hope You Are Feeling Better....maybe It Was Just Customary To Give Narcan B/4 Discharge But Maybe It Was Connected To Vital Signs...
    I don't know about that... I don't think that any meds should ever just be given arbitrarily, or as "custom" dictates... Some doctors just get weird ideas from time to time and I'd say that your nurse was unquestioningly obedient (hmmm...). I hope its not a standard thing they do at that hospital - perhaps its a management initiative to discharge patients quicker and get a higher turnover thus facilitating a more profitable milking of the insurance cash cow...
  8. by   susswood
    Sounds like a strange move to me (like taking candy from a baby)!

    I've never had to give a reversal agent after sedation, just monitor the patient. The only time I've only given a reversal agent for sedation, was during the procedure, because the patient became apneic.
  9. by   tlf91
    Quote from BabyRN2Be
    I know that I'm not a nurse yet, but in my opinion, that didn't make any sense to me. I know that Narcan is fast acting, but you weren't having any adverse reactions, they weren't desperate to D/C you, and it sounds like they made the Vicodin useless! What goes through some people's minds, I dunno. Especially when you're going through pain already.

    I hope that you are feeling better.

    If you were awake and talking , there was really no need for reversal. The beauty of Narcan is that it works fast but the down side is that it is short acting. So it would probably not affect the Vicodin. At times you have to repeat the dose because they will begin getting drowsy again.
  10. by   erica110
    I am a nurse in the ER, who has extensive experience with sedation. In my opinion there was absolutely NO reason for you to be given narcan, if in fact your VS were stable and you were not having respiratory difficulty. It is normal to be a bit sleepy after sedation, but demerol and versed are fairly fast acting and their peak effects should have been long gone. It is the nurses responsibility to monitor your condition until you are awake enough to be D/c'd home.

    Narcan would have reversed what was left of your demerol, however it's half life is much shorter than that of demerol and thus would only provide effects for a short period of time. It probably would not have affected your vicodin at all.

    As another post read, I also have never given narcan in a sedation except during the procedure when pt. had resp depression to the point of apnea. (or in heroin OD pt's).

    I'm sorry that you had this experience.
  11. by   traumaRUs
    I think this warrants a letter to the CEO with a cc to the unit manager and nursing director. This was totally unwarranted per your post and unbelievable!
  12. by   Havin' A Party!
    Quote from erica110
    ... there was absolutely NO reason for you to be given narcan...
    Don't get it either.

    Wishing J a speedy recovery!
  13. by   Kimburly
    Giving you narcan makes no sense and seems to have had no medical basis. I was always taught that if you have to give narcan because of apnea you need to monitor your patient LONGER than if it wasn't necessary because the narcan wears off faster than the opioid. So even if they wanted the bed it would be even less safe to discharge you after reversal. I'd follow up with the someone in the ER (medical director maybe?)
  14. by   Jolie
    Thank you all for your input and kind words.

    I strongly suspect that the Narcan was given as a substitute for good nursing care. I had a bad experience in that same ER when my daughter had a head injury a few years ago, and had instructed my husband (who has no medical background) that barring a life- or limb-threatening injury we would not go back there. However, when I was lying on the ground in the back yard in severe pain, I told him to take me to the closest facility. I didn't think I could tolerate an additional 30 minutes of transport time to the next closest hospital.

    In all fairness, my injury was treated promptly and appropriately. The ER was very busy, however not swamped. There were open beds and staff visible at the desk and in the halls. Also, I was monitored, and had a responsible adult with me who would have been perfectly capable of getting help had I experienced any complications from the sedation. So, you have solidified my belief that reversing it was inappropriate, and probably done for staff convenience. I think I'll call the unit manager and have a chat this week.

close